Alert archive / Virginia / Tornado Warnings in 2023
Tornado Warning 5, NWS Blacksburg, VA
NWS Blacksburg, VA issued this tornado warning at Aug 7, 2023, 2:02 PM EDT for Bland County, Smyth County, Wythe County, Virginia. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 7, 2023, 2:02 PM EDT (18:02 UTC)
- Expired
- Aug 7, 2023, 2:30 PM EDT
- In force
- 28 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.0 in
Counties Bland County, VA, Smyth County, VA, Wythe County, VA
The radar
The Roanoke radar (KFCX), 71 km from the middle of the area, began a volume at 18:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 7, 1:51 PM EDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 6.0 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 613 J/kg
- Mixed-layer CIN
- -53 J/kg
- Mixed-layer LCL
- 694 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 68 m²/s²
- 0-3 km storm-relative helicity
- 76 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.2
The text
As transmitted.
723
WFUS51 KRNK 071802
TORRNK
VAC021-173-197-071830-
/O.NEW.KRNK.TO.W.0005.230807T1802Z-230807T1830Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service BLACKSBURG VA
202 PM EDT Mon Aug 7 2023
The National Weather Service in BLACKSBURG has issued a
* Tornado Warning for...
Northeastern Smyth County in southwestern Virginia...
Southern Bland County in southwestern Virginia...
Wythe County in southwestern Virginia...
* Until 230 PM EDT.
* At 202 PM EDT, a severe thunderstorm capable of producing a tornado
was located over Marion, moving northeast at 40 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* Locations impacted include...
Wytheville...
Bland...
Marion...
Rural Retreat...
Ceres...
Max Meadows...
and Mount Rogers National Recreation Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.
&&
LAT...LON 3717 8106 3712 8090 3712 8093 3711 8093
3703 8090 3701 8087 3687 8084 3676 8159
3686 8165
TIME...MOT...LOC 1802Z 242DEG 35KT 3684 8153
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
$$
AB2 follow-up statements
558
WWUS51 KRNK 071820
SVSRNK
Severe Weather Statement
National Weather Service BLACKSBURG VA
220 PM EDT Mon Aug 7 2023
VAC021-173-197-071830-
/O.CON.KRNK.TO.W.0005.000000T0000Z-230807T1830Z/
Smyth VA-Bland VA-Wythe VA-
220 PM EDT Mon Aug 7 2023
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 230 PM EDT FOR
NORTHEASTERN SMYTH...SOUTHERN BLAND AND WYTHE COUNTIES...
At 220 PM EDT, a severe thunderstorm capable of producing a tornado
was located over Marion Wytheville, or near Rural Retreat, moving
northeast at 35 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Wytheville...
Bland...
Rural Retreat...
Ceres...
Max Meadows...
Speedwell...
and Fort Chiswell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.
&&
LAT...LON 3717 8106 3712 8090 3712 8093 3711 8093
3703 8090 3701 8087 3687 8084 3679 8136
3698 8143
TIME...MOT...LOC 1820Z 243DEG 32KT 3691 8136
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
$$
AB640
WWUS51 KRNK 071823
SVSRNK
Severe Weather Statement
National Weather Service BLACKSBURG VA
223 PM EDT Mon Aug 7 2023
VAC021-173-197-071832-
/O.EXP.KRNK.TO.W.0005.000000T0000Z-230807T1830Z/
Smyth VA-Bland VA-Wythe VA-
223 PM EDT Mon Aug 7 2023
...THE TORNADO WARNING FOR
NORTHEASTERN SMYTH...SOUTHERN BLAND AND WYTHE COUNTIES WILL EXPIRE AT
230 PM EDT...
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning will be allowed to expire. However, gusty
winds are still possible with this thunderstorm.
A Tornado Watch remains in effect until 900 PM EDT for northwestern
North Carolina...southwestern Virginia...and southeastern West
Virginia.
LAT...LON 3717 8106 3712 8090 3712 8093 3711 8093
3703 8090 3701 8087 3687 8084 3679 8136
3698 8143
TIME...MOT...LOC 1822Z 242DEG 35KT 3692 8135
$$
ABWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this tornado warning went out at Aug 7, 1:03 PM EDT, 59 minutes earlier.
Area forecast discussion, Aug 7, 1:03 PM EDT, 59 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 103 PM EDT Mon Aug 7 2023 .SYNOPSIS... Low pressure will move from Midwest to the eastern Great Lakes today. Thunderstorms, some severe, are expected to develop in a warm, moist, and unstable airmass across the region this afternoon. The risk of seeing thunderstorms will continue until the passage of a cold front by Tuesday morning. High pressure is then expected to work across the Tennessee Valley Tuesday, with drier weather through Wednesday. An area of low pressure, moving along a front from the lower Mississippi Valley to the Carolinas, will bring our next chance for storms Thursday. && .NEAR TERM /THROUGH TUESDAY/... Issued at 1015 AM EDT MON AUG 07 2023 Key Messages: - Severe thunderstorm risk has been increased to a Moderate level, or Level 4 out of 5, for this afternoon and evening. - Please have multiple ways of receiving weather information this afternoon and evening. Water vapor imagery shows a shortwave trough moving through the Ohio Valley at mid-morning. The trough should become negatively tilted as it, along with the speed max (and increased upper- level difluence) associated with the 250mb jet, moves into our forecast area this afternoon. Thermodynamically, we've got at least a head start. This morning's RNK sounding had close to 700 J/kg of MLCAPE. Instability should be more than ample across our area this afternoon, as daytime heating allows MLCAPE values to approach 2000 J/kg by mid-afternoon (SBCAPE could reach 3000 J/kg). As the synoptic scale features approach our region, effective bulk shear values will likely increase to 40-50 kts. Based on the strength of the fields and the potential for damaging wind gusts greater than 70 MPH, just about our entire area has been upgraded to a Moderate (or Level 4 of 5) Risk for severe thunderstorms by the Storm Prediction Center. As a bit of trivia, this is the first August Moderate Risk for the NWS Blacksburg forecast area since August 2005. Overall, there's been no significant change in the expected development/progression of the convection this afternoon. We still think that thunderstorms will develop/move into the western part of our forecast area between noon and 2 PM. Initially, these storms will likely be discrete. But as they continue to develop and move eastward, they will form into a line, with a primary risk of damaging winds and hail. Tornadoes are also possible across the entire area, although the parameters for development appear to be greater along and west of the I-81 corridor. As of 240 AM EDT Monday... Key Messages: Severe storms a good possibility this afternoon... Models this morning continue to advertise a decent chance of strong to severe storms this afternoon, especially east of the mountains, but even the mountains will not be immune to strong storm potential. There is a complex of storms moving out of Illinois and Indiana, heading into northern Kentucky this morning. The 0z HRRR/ARW/FV3 all have this lined up fairly close, while the 3km NAM is lagging in time by up to 3-4 hours. Usually in these scenarios, the convective allowing models, and models in general tend to be slower than actuality. Considering this will likely still see our best window for storms running from noon-1pm through 6-8pm. The NCAR Neural Network lines up well with this thinking but slightly slower just like the CAMS. No changes to the outlook from the Storm Prediction Center as enhanced risk continues with a strong southwest-west flow aloft for August leading to increased bulk shear. The question will be cloud cover reaching our mountains early enough to limit instability but even with that said, the dynamics/shear would still be strong enough to overcome that for severe storms. The better chance for severe from what we are observing will be east of the mountains and especially in the foothills/piedmont as high-res models develop a QLCS. The better parameter for any brief tornadoes per the low and mid levels exists from southeast KY through the Alleghanys into PA, with lower chances east. Further east the big issue will be straight line damaging winds, but cannot rule out a brief tornado along the bowing line. Though there is a marginal risk for flooding, the speed of the storms should limit this. Given the mode of storms expected today, cannot say for sure that everyone will see measurable rain so kept pops in the 60-70 percent range, with higher chances north of I-64. The main line of storms should be out of the forecast area by 8-9pm, maybe sooner. Behind this the actual front and upper vort pass through as low level flow turns west keeping showers and few storms in the mountains into the evening but more scattered. Showers will likely stay scattered through the overnight in WV thanks to being under the 5h trough and some upslope component. Aside from the storms today, the gradient will be tighter so outside the storms, expect a breeze with a few gusts to 25 mph in the mountains/foothills. Temperature forecast leaned toward persistence. Would be surprised that temps drop into the 70s as the line moves across this afternoon, but overall high temps should be around 90 in the piedmont and perhaps Roanoke to 80s in the west. Confidence is higher for the piedmont over the mountains for highs. Tonight, drier air will be starting to filter in as dewpoints drop from the upper 60s to lower 70s today to the lower to mid 60s by Tuesday morning. Lows will be close to this, slightly higher in the piedmont with upper 60s to 70 east to lower 60s west. Winds stay up enough late tonight, so not expecting any fog concerns. Forecast confidence is high on sky cover, timing of storms and severe risk, but average on temps. && .SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/... As of 1235 PM EDT Monday... Key Messages: - Potential for Storms on Thursday. - Wednesday will be dry for most locations. Discussion: Surface high pressure will become established over the area following the passage of a cold front, leading to quiet, dry weather for most locations through Wednesday night. A warm front draped across the southeastern US will slowly lift northward, as a cold front approaches from the Great Lakes through Thursday, which will provide the next opportunity for strong storms over the area through Thursday. Increased mid level winds associated with the more northern system will advect greater moisture into the area, as indicated by forecast PWATs over 1.5 inches by Thursday morning. This set up may contribute to heavy rainfall within any of the storms that develop. Models are suggesting that the strongest storms will be along the southern Blue Ridge and the Piedmont, given the eastward movement of a strong low level jet across Tennessee and the Carolinas. With the upslope flow from strong westerly winds, mountain showers and storms could continue into Friday. Temperatures will be near normal through this forecast period, with highs in the upper 70s in the west and mid to upper 80s in the east. Forecast confidence is average to high. && .LONG TERM /FRIDAY THROUGH SUNDAY/... As of 1255 PM EDT Monday... Key Messages: - Storms possible on Saturday, Sunday and Monday look dry for most. - Near normal temperatures are expected. Discussion: A surface frontal system develops over the Great Lakes, and while the center low looks to track northeastward through eastern Canada, the cold front will drop through the Mid Atlantic over the weekend. This system will provide the next chance for the area to see showers and thunderstorms. Showers and storms will likely develop by Saturday afternoon over the mountains, then push eastward and eventually diminishing by the overnight hours in the east. Some showers and storms may linger over the mountains through early Sunday morning. Some models are also hinting at the front slowing down to the east over the area, over far eastern Virginia and North Carolina, which may lead to continued chances for showers and storms over the Piedmont through Sunday. However, given how far out this is in the forecast period, confidence is not very high. Temperatures will be near normal through this forecast period. Forecast confidence is average through Friday, but low over the weekend. && .AVIATION /17Z MONDAY THROUGH FRIDAY/... As of 603 AM EDT MONDAY... Areas of fog/low clouds across the forecast area this morning will scatter out by 14-15z. Still looking at good chance of storms this afternoon with gusty winds the main threat. Aviation interests will need to be cognizant of severe weather threats in our area between 17z-00z. Trying to time storms impacting terminals with tempo groups has BLF/LWB getting the bulk of it in the 19-20z time frame then reaching BCB/ROA 19-21z and LYH/DAN 20-23z. Gusty winds ahead of the front and storms expected out of the southwest. Mainly VFR outside the storms today, then IFR/MVFR in the storms. Once the storms clear, the front will give more showers/few storms into Monday evening over the mountains BLF/LWB with sub- VFR likely, while further east starts to dry and scatter out. Forecast confidence is average. EXTENDED AVIATION OUTLOOK... Tuesday and Wednesday: Flight category reductions possible in river valleys due to areas of late night BR/FG. Otherwise, mainly VFR flight categories are expected. Thursday and Friday: Another storm system could yield more storms and sub- VFR. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...DB NEAR TERM...DB/WP SHORT TERM...AS LONG TERM...AS AVIATION...PM/SH/WP
Hazardous weather outlook, Aug 7, 1:53 PM EDT, 9 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 153 PM EDT Mon Aug 7 2023 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>044-507-508-081800- Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes- Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson- Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge- Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell- Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe- Eastern Greenbrier-Western Greenbrier- 153 PM EDT Mon Aug 7 2023 ...TORNADO WATCH 603 IN EFFECT UNTIL 9 PM EDT THIS EVENING... This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. There is a moderate, or Level 4 out of 5, risk of severe thunderstorms this afternoon and evening. This area is generally west of a Boone North Carolina, to Martinsville and Buckingham Virginia Line. Across the remainder of Southside Virginia and the North Carolina Piedmont, there is an enhanced, or Level 3 out of 5, risk of severe thunderstorms this afternoon and evening. Thunderstorms will bring the potential for damaging winds, possibly in excess of 70 miles an hour, and hail. Tornadoes will be possible, especially west of the Interstate 81 corridor. Localized flooding is also a possibility. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather by calling 1-866-215-4324, social media, email at rnk.skywarn@noaa.gov or online at www.weather.gov/rnk.
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 7, 2:39 PM EDT | Severe Thunderstorm Warning | RNK | Carroll, Pulaski, Wythe | 51 min |
| Aug 7, 3:16 PM EDT | Special Weather Statement | RNK | Bath | 29 min |
| Aug 7, 3:17 PM EDT | Severe Thunderstorm Warning | RNK | Carroll, Floyd, Franklin, Patrick | 32 min |
| Aug 7, 3:18 PM EDT | Severe Thunderstorm Warning | RNK | Bath, Rockbridge | 36 min |
| Aug 7, 3:35 PM EDT | Special Weather Statement | RNK | Bath | 25 min |
| Aug 7, 3:36 PM EDT | Special Weather Statement | RNK | City of Galax | 24 min |
| Aug 7, 4:57 PM EDT | Severe Thunderstorm Warning | RNK | Henry, Patrick | 48 min |
| Aug 7, 5:54 PM EDT | Special Weather Statement | RNK | City of Danville | 36 min |
| Aug 7, 6:26 PM EDT | Severe Thunderstorm Warning | RNK | Alleghany, Craig | 21 min |
| Aug 7, 6:59 PM EDT | Special Weather Statement | RNK | Botetourt | 31 min |
Nearby
Tornado Warnings in Virginia, 2023Every tornado warning in 2023Tornadoes in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.